Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

September 5, 2021Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Sep 5, 2021, 3:58 PM EDT for Oswego County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2021, 3:58 PM EDT (19:58 UTC)
Expired
Sep 5, 2021, 4:45 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY
Hail
0.25 in
Wind
30

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 35 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WWUS81 KBUF 051958
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
358 PM EDT Sun Sep 5 2021
 
NYZ006-008-052045-
Oswego NY-Lewis NY-
358 PM EDT Sun Sep 5 2021

...Heavy showers will impact portions of southwestern Lewis and 
eastern Oswego Counties through 445 PM EDT...

At 357 PM EDT, Doppler radar was tracking heavy showers along a line 
extending from near Pulaski to Central Square. Movement was east at 
25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Central Square, Redfield, Highmarket, Brewerton, Whetstone Gulf State
Park, Richland, Constantia, West Monroe, Martinsburg, Williamstown,
Orwell, Cleveland, Lacona, Parish, Altmar, Constableville, Osceola,
Amboy Center, Mohawk Hill and Swancott Mill.

This includes Interstate 81 between exits 32 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4345 7547 4342 7554 4348 7581 4333 7589
      4332 7586 4321 7588 4321 7608 4323 7612
      4324 7616 4364 7606 4369 7580 4369 7578
      4370 7577 4378 7538
TIME...MOT...LOC 1957Z 261DEG 23KT 4358 7603 4329 7611 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

JJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 5, 2:37 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 5, 2:37 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
237 PM EDT Sun Sep 5 2021

.SYNOPSIS...
A cold front crossing the area will bring a round of showers
and possibly some thunderstorms, ending from west to east this
afternoon. Another front will cross the region later tonight and
Monday with a few more showers. Despite the rain chances, there
will still be plenty of rain free periods today and Monday.

&&

.NEAR TERM /THROUGH MONDAY/...
The cold front crossing the area is currently over the Western
Southern Tier, extending northeast over the Rochester area and just
east of the St. Lawrence River. Along the front showers with a few
embedded thunderstorms can be expected, though there are breaks in
the line, causing little to no rain in some locations. Early
afternoon satellite imagery is showing clearing in the cloud cover
behind the passing front over the Niagara Frontier and Lake Erie.
Winds have also shifted to a more westerly/northwesterly direction
behind the passing front.

The cold front currently draped across WNY will continue to cause
some additional showers with some thunderstorms through the
afternoon as it tracks from west to east. As the front crosses the
area, instability may increase just enough ahead of it to cause some
thunderstorms with briefly heavy downpours and gusty winds. Mostly
dry conditions behind the passing front, but a brief sprinkle or
shower can't be ruled out later today as a large trough approaches
from the Upper Great Lakes. Temperatures today will be in the mid to
upper 60s for the higher terrain, and in the low to mid 70s for the
lower elevations.

Tonight and Monday, as the trough continues to track toward the area
later tonight into Monday morning, an embedded shortwave will push a
cold front out ahead of it, while also amplifying the larger scale
trough. Shower potential will be greatest with the frontal passage
across WNY from just before daybreak through mid-morning. With
increasing shower potential to the east through the morning with the
frontal passage. The greatest potential for showers is expected over
the North Country, where forcing will be more conducive to more
organized showers, along with the timing of the frontal passage
being a bit later in the day when diurnal heating will help increase
instability a bit more. With the upper level trough still over the
region, some additional showers and a few thunderstorms will be
possible behind the frontal passage. High temperatures on Monday
will be in the low 60s to low 70s from the higher terrain to the
lower elevations respectively.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Monday night a WNW flow of cool air aloft may be just enough to
support a few light lake effect rain showers southeast of Lake
Ontario. If these materialize, they will gradually end overnight as
drier air and subsidence build into the eastern Great Lakes.
Otherwise it will be cool and partly cloudy Monday night.

Tuesday surface high pressure will drift from the Ohio Valley and
eastern Great Lakes in the morning to the east coast by evening,
providing dry weather to our region. SSW flow will increase in the
afternoon ahead of the next system, with associated warm advection
and downslope flow boosting high temperatures to around 80 on the
lake plains of Western NY. Cooler air aloft will linger for the
North Country, with highs ranging from the mid 70s at lower
elevations to upper 60s higher terrain.

A sharp mid level trough and closed low will then advance from near
Lake Superior Tuesday night to near James Bay Wednesday evening,
with a vertically stacked surface low taking a similar track. A
surface cold front will surge east across the eastern Great Lakes
late Tuesday night and Wednesday. Strong convergence along the front
coupled with increasing large scale ascent ahead of the trough will
produce a band of showers and possibly a few gusty thunderstorms,
entering Western NY late Tuesday night and then advancing east
across the rest of the area through the first half of Wednesday.

A dry slot behind the cold front will bring a return to mainly dry
weather from west to east later Wednesday. It will become quite
breezy Tuesday night and Wednesday as the cold front crosses the
area, with gusts of 25-30 knots expected northeast of Lakes Erie
and Ontario.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
The longwave pattern across North America will still be quite
amplified at midweek, but will become much more zonal next weekend.
A strong ridge over the 4 corners at midweek will flatten and
spread east, dominating much of the southern 2/3 of the nation by
next weekend, with zonal westerlies setting up along the US/Canadian
border.

Looking at the details, a mid level trough and associated cool air
aloft will advance slowly east across the Great Lakes and New
England Wednesday night through Friday. A series of shortwaves
moving through the longwave trough will bring a chance of a few
showers at times. Cool air aloft may also support lake effect rain
showers east and southeast of the lakes. The trough will move east
of the area Friday night and Saturday, allowing for a return to
dry weather.

Temperatures will run a little below normal through mid to late
week, with highs generally in the lower 70s for lower elevations and
mid to upper 60s for higher terrain. Lows will generally be in the
50s, with some 40s possible in the cooler Southern Tier Valleys and
North Country if skies clear enough at night. A warming trend will
start next weekend as the pattern becomes more zonal and warm
advection begins.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A cold front currently crossing the Buffalo forecast area will
continue the chances for showers from ROC eastward into the
afternoon. Areas where the cold front and associated precip still
are possible can expect mostly MVFR conditions with possible IFR
with any heavier showers, mostly at ROC & ART, but conditions will
improve soon for ROC. Behind the passing cold front, clearing skies
at BUF & IAG (and soon JHW) are improving flight conditions with
high end MVFR to VFR conditions. Some of the higher terrain may have
lingering MVFR and IFR CIGS a little longer behind the passing
front.

This evening into tonight, mostly VFR conditions, but an approaching
cold front will bring the potential for MVFR CIGS during the late
night into the early morning.

Showers with a few thunderstorms for Monday as the front crosses the
area will continue to bring the potential for MVFR conditions south
of Lake Ontario. East of Lake Ontario for ART, MVFR with brief
periods of IFR will be possible with this area expecting the better
potential for showers and thunderstorms through the early
afternoon.

Outlook...

Tuesday. VFR.
Wednesday...Areas of MVFR in showers.
Thursday and Friday...Mainly VFR with a chance of showers.

&&

.MARINE...
A cold front currently over the eastern third of Lake Ontario will
push through over the next few hours. With this passing front, a
brief waterspout or two cannot be ruled out.

Choppy conditions on both Lake Erie and Ontario today, remaining
below Small Craft Advisory criteria. Winds will increase late
tonight and Monday morning on Lake Erie, and during the day on
Monday on Lake Ontario as another cold front crosses the lakes. The
increase in winds will bring winds close to Small Craft levels on
Lake Erie, and Small Craft conditions are expected on Lake Ontario
for Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/JLA/TMA
NEAR TERM...SW
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...SW
MARINE...SW
Hazardous weather outlook, Sep 5, 5:31 AM EDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
531 AM EDT Sun Sep 5 2021

NYZ001>007-060945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
531 AM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous swimming conditions are expected Monday and Monday night along
the beaches of Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-060945-
Northern Erie-Chautauqua-Southern Erie-
531 AM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous swimming conditions are expected Monday along the beaches
of Lake Erie.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-011>014-020-021-060945-
Lewis-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
531 AM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-060945-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
531 AM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a chance of waterspouts today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-060945-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
531 AM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-060945-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
531 AM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 5, 2:48 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
248 PM EDT Sun Sep 5 2021

NYZ005-006-051930-
Oswego NY-Northern Cayuga NY-
248 PM EDT Sun Sep 5 2021

...A heavy shower will impact portions of Cayuga and southwestern
Oswego Counties through 330 PM EDT...

At 246 PM EDT, Doppler radar was tracking a heavy shower near
Martville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fulton, Battle Island State Park, Volney, Palermo, Sterling, New
Haven, Minetto, Mexico, Hannibal, Pennellville, Granby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4328 7665 4344 7666 4349 7624 4336 7616
      4326 7625
TIME...MOT...LOC 1846Z 267DEG 25KT 4335 7659

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hitchcock
Special weather statement, Sep 5, 3:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
358 PM EDT Sun Sep 5 2021

NYZ006-008-052045-
Oswego NY-Lewis NY-
358 PM EDT Sun Sep 5 2021

...Heavy showers will impact portions of southwestern Lewis and
eastern Oswego Counties through 445 PM EDT...

At 357 PM EDT, Doppler radar was tracking heavy showers along a line
extending from near Pulaski to Central Square. Movement was east at
25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Central Square, Redfield, Highmarket, Brewerton, Whetstone Gulf State
Park, Richland, Constantia, West Monroe, Martinsburg, Williamstown,
Orwell, Cleveland, Lacona, Parish, Altmar, Constableville, Osceola,
Amboy Center, Mohawk Hill and Swancott Mill.

This includes Interstate 81 between exits 32 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4345 7547 4342 7554 4348 7581 4333 7589
      4332 7586 4321 7588 4321 7608 4323 7612
      4324 7616 4364 7606 4369 7580 4369 7578
      4370 7577 4378 7538
TIME...MOT...LOC 1957Z 261DEG 23KT 4358 7603 4329 7611

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 10:37 PM EDTSmall Craft AdvisoryBUF11 hr
Sep 5, 2:48 PM EDTSpecial Weather StatementBUFOswego42 min
Sep 5, 4:51 PM EDTSmall Craft AdvisoryBUF36 hr
Sep 5, 4:52 PM EDTBeach Hazards StatementBUFCayuga, Chautauqua, Erie, Jefferson, Monroe, Niagara and 3 more36 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.